Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 48, NWS Lake Charles, LA

August 16, 2010Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 16, 2010, 1:35 PM CDT for Jefferson County, Orange County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2010, 1:35 PM CDT (18:35 UTC)
Expired
Aug 16, 2010, 2:30 PM CDT
In force
55 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 79 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 12:28 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 16, 12:28 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1228 PM CDT MON AUG 16 2010

.UPDATE...THE MORNING LCH SOUNDING WAS SHOWING EXTREMELY HIGH
PRECIPITABLE WATER VALUES ACROSS THE REGION WITH THE REMNANTS OF
TROPICAL DEPRESSION 5 JUST TO OUR EAST. THIS WILL RESULT IN
CONSIDERABLE SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE FORECAST
AREA AND HAVE INCLUDED TEMPO GROUPS AT ALL TERMINALS DURING MAX
HEATING TODAY. MVFR CEILINGS/VSBY WILL ACCOMPANY THE SHOWERS AND
THUNDERSTORMS...OTHERWISE VFR IS ANTICIPATED. RAINS WILL DIMINISH
THIS EVENING...BUT RETURN ONCE AGAIN MOVING THROUGH TUESDAY
MORNING AND ESPECIALLY DUIRNG THE AFTERNOON.

&&

MARCOTTE

&&

.PREV DISCUSSION... /ISSUED 1041 AM CDT MON AUG 16 2010/

DISCUSSION...
REGIONAL 88DS SHOW THE CONVECTIVE COMPLEX WHICH CROSSED ACADIANA
OVERNIGHT HAS PUSHED WELL OFFSHORE THIS MORNING. MEANWHILE ANOTHER
CLUSTER OF SHOWERS/STORMS HAS DEVELOPED OVER NWRN LA AND IS
CURRENTLY MOVING SWD INTO W-CNTL LA AND THE LAKES REGION OF SERN
TX. THIS CLUSTER APPEARS TO BE ASSOCIATED WITH A WEAK VORT MAX
ROUNDING THE MID/UPPER-LEVEL RIDGE CENTERED OVER TX AND WAS HELP
TRIGGERED BY SFC FRONTAL BOUNDARY POSITIONED ACROSS NRN LA. SFC
OBS INDICATE ANOTHER HOT DAY IS UNDERWAY WITH HEAT INDICES WELL
INTO THE 90S ALREADY.

NO CHANGES PLANNED ATTM AS INHERITED FORECASTS LOOK FINE AS IS.
THINKING ABOUT RAISING POPS FOR THE WRN 1/2 OF THE AREA BASED ON
ONGOING RADAR TRENDS BUT WILL LEAVE ALONE FOR NOW. ALL OTHER GRIDS
ON TRACK SO NO UPDATE EXPECTED.

25

PREV DISCUSSION... /ISSUED 434 AM CDT MON AUG 16 2010/

SHORT TERM...

MAIN ISSUES IN THE SHORT TERM INVOLVE THE FUTURE OF WHAT WAS ONCE
TROPICAL DEPRESSION 5. LATEST SURFACE AND BUOY OBS INDICATE THE
REMNANT LOW PRESSURE OF TD5 HAS MOVED SOUTHWARD INTO THE NORTHERN
GULF OF MEXICO JUST SOUTH OF PANAMA CITY. 00Z MODEL GUIDANCE
CONTINUES TO SUGGEST THIS REMNANT LOW MAY REORGANIZE INTO A
TROPICAL DEPRESSION LATER TODAY INTO TOMORROW AS IT TURNS WESTWARD
TOWARDS THE SOUTHEAST LOUISIANA COAST...WITH NHC GIVING THE SYSTEM
A 50 PERCENT CHANCE OF REDEVELOPMENT. LATEST 00Z MODEL GUIDANCE
HAS TRENDED NORTHWARD BUT REMAINS VERY TIGHTLY CLUSTERED WITH THE
TRACK OF THE LOW...TAKING THE SYSTEM INLAND ACROSS SOUTHEAST
LOUISIANA ON TUESDAY...THEN TURNING IT MORE NORTHWESTWARD AS IT
MOVES ACROSS OUR FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY. SUCH
A TRACK WILL GIVE FORMER TD5 LITTLE TIME TO REORGANIZE INTO A
TROPICAL CYCLONE BEFORE MOVING BACK OVER LAND...AND ANY
SIGNIFICANT STRENGTHENING SEEMS UNLIKELY AT THIS TIME.

HAVE GENERALLY SIDED WITH THE 00Z EMCWF IN DAY 1-3 TIMEFRAME AS
IT SEEMS MORE REASONABLE IN ITS DEPICTION OF A WEAKER AREA OF LOW
PRESSURE. THUS THE MAIN IMPACT FROM THIS SYSTEM WILL BE HEAVY
RAINFALL AND THE POTENTIAL FOR FLOODING AS THE CENTER OF THE LOW
SLOWLY MAKES ITS WAY ACROSS OUR CWA. LATEST HPC GUIDANCE INDICATES
3 DAY AREAL RAINFALL TOTALS FROM TODAY THROUGH WEDNESDAY OF 4 TO 7
INCHES ACROSS ACADIANA...WHICH WOULD CERTAINLY WARRANT A FLASH
FLOOD WATCH. WITH THE BULK OF THE HEAVY RAINFALL NOT EXPECTED TO
BEGIN UNTIL AFTER 12Z TUESDAY...WILL HOLD OFF ON ISSUING A WATCH
THIS FAR OUT IN TIME BUT ONE WILL LIKELY BE NEEDED FOR THE
LAFAYETTE/NEW IBERIA/MORGAN CITY REGION LATER TODAY. HAVE RAISED
POPS AREAWIDE FOR TUESDAY AND WEDNESDAY WITH HIGHEST CHANCES IN
SOUTHEAST ZONES.

OTHER THAN FORMER TD5...RADAR IMAGERY THIS MORNING SHOWS A LARGE
CLUSTER OF SHOWERS AND THUNDERSTORMS EXTENDING FROM MONROE TO NEAR
BATON ROUGE. THIS ACTIVITY HAS FORCED AN OUTFLOW BOUNDARY
SOUTHWARD TO A LINE FROM LUFKIN TO FORT POLK TO SIMMESPORT. LATEST
4.0 KM WRF SUGGESTS ACTIVITY WILL CONTINUE TO DEVELOP ALONG THE
OUTFLOW BOUNDARY THROUGH THE MORNING HOURS AS IT PUSHES SOUTHWARD
AND WILL RAISE POPS ESPECIALLY FOR EASTERN ZONES. WITH THE
PRECIPITATION OCCURRING DURING THE MORNING HOURS...APPEARS HIGHS
IN THE UPPER 90S TO NEAR 100 ARE STILL ACHIEVABLE AND NO CHANGES
TO THE INHERITED HEAT ADVISORY ARE PLANNED. HEAT INDEX READINGS
APPEAR THEY MAY REACH CRITERIA ONCE AGAIN TOMORROW ACROSS THE
NORTHWESTERN HALF OF THE FORECAST AREA...AND WILL LET DAY SHIFT
DECIDE WHETHER ANOTHER ADVISORY IS NEEDED FOR TUESDAY. WIDESPREAD
CLOUDS AND PRECIPITATION WILL LIMIT DAYTIME HEATING ON WEDNESDAY
AND BRING A BRIEF END TO THE SEEMINGLY CONTINUOUS OPPRESSIVE
HEAT.

LONG TERM...

LINGERING MOISTURE FROM FORMER TD5 WILL BRING ONE MORE DAY OF
FAIRLY WIDESPREAD CONVECTIVE COVERAGE ON THURSDAY BEFORE THE 500
MB RIDGE OF HIGH PRESSURE BEGINS TO REBUILD ALONG THE GULF COAST.
WITH GLOBAL MODELS INDICATING HEIGHTS RISING TO 595 DM BY EARLY
NEXT WEEK SHOULD SEE ONLY ISOLATED SHOWERS AND THUNDERSTORMS OVER
THE WEEKEND WITH HIGH TEMPERATURES RISING TO ABOVE NORMAL LEVELS
ONCE AGAIN. HAVE MADE MINOR ADJUSTMENTS TO TEMPS AND POPS IN THE
DAY 4-7 TIMEFRAME BUT NOTHING OF SIGNIFICANCE. AFTER THE CURRENT
FORECAST PERIOD...GLOBAL MODELS INDICATE A DEEP TROUGH OF LOW
PRESSURE WILL SINK SOUTHWARD ALONG THE EAST COAST OF THE UNITED
STATES...ERODING THE RIDGE ALONG THE GULF COAST AND ALLOWING FOR
A WETTER AND COOLER PATTERN TO TAKE HOLD.

MARINE...

MAIN ISSUES REVOLVE AROUND THE FUTURE OF FORMER TD5. WITH LATEST
MODEL GUIDANCE INDICATING AN INLAND TRACK OF THE SYSTEM FROM EAST
TO WEST ACROSS OUR FORECAST AREA...APPEARS ANY SIGNIFICANT WINDS
OR SEAS IN THE COASTAL WATERS ARE UNLIKELY. THUS MAIN IMPACTS WILL
BE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS FOR THE NEXT
FEW DAYS...ESPECIALLY NEAR THE LOUISIANA COAST. CYCLONIC
CIRCULATION AROUND FORMER TD5 WILL BRING OFFSHORE WINDS TO THE
GULF WATERS THROUGH TUESDAY...WITH ONSHORE WINDS RETURNING FROM
WEDNESDAY INTO THE WEEKEND AS THE LOW WEAKENS AND MOVES OUT OF THE
AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  79  95  78  89  78 /  30  50  60  60  30
KBPT  79  96  78  90  78 /  20  40  50  60  30
KAEX  77  98  78  87  76 /  20  40  50  60  40
KLFT  79  91  77  87  77 /  40  70  70  60  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON.

TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
     TYLER.

GM...NONE.
&&
Hazardous weather outlook, Aug 16, 5:13 AM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
513 AM CDT MON AUG 16 2010

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-171015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
513 AM CDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF
THE AREA TODAY BEFORE DIMINISHING TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AREA OF LOW PRESSURE ASSOCIATED WITH FORMER TROPICAL
DEPRESSION 5 WILL MOVE WESTWARD INTO SOUTHEAST LOUISIANA ON
TUESDAY...AND ACROSS SOUTHERN AND CENTRAL LOUISIANA TUESDAY NIGHT
AND WEDNESDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ASSOCIATED WITH
THE LOW WILL BRING THE POTENTIAL FOR HEAVY RAINFALL AND POSSIBLE
FLOODING...ESPECIALLY ACROSS SOUTH CENTRAL LOUISIANA INCLUDING
THE LAFAYETTE...NEW IBERIA...AND MORGAN CITY AREAS.

AREAL RAINFALL TOTALS OF 4 TO 7 INCHES ARE POSSIBLE ACROSS
ACADIANA...WITH 1 TO 3 INCHES POSSIBLE ACROSS THE REMAINDER OF
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. A FLASH FLOOD WATCH MAY
BE REQUIRED FOR ACADIANA LATER TODAY OR TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON TUESDAY AND WEDNESDAY DUE TO
POTENTIAL FLOODING.

SHAMBURGER

In the hours before

Local storm report, Aug 16, 8:19 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
819 AM CDT MON AUG 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     MARINE TSTM WIND 13 SSE PECAN ISLAND     29.47N 92.37W
08/16/2010  M44 MPH          GMZ452             LA   PUBLIC

            OIL PLATFORM VERMILION 26 REPORTED WINDS OF 38 KNOTS OR
            44 MPH.

&&

JNUNN
Local storm report, Aug 16, 8:34 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
834 AM CDT MON AUG 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     MARINE TSTM WIND 39 SSW BURNS POINT      29.10N 91.87W
08/16/2010  E40 MPH          GMZ455             LA   PUBLIC

            OIL PLATFORM SOUTH MARSH ISLAND 281 ESTIMATED WINDS OF 35
            KNOTS.

&&

JNUNN
Local storm report, Aug 16, 8:49 AM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
849 AM CDT MON AUG 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     MARINE TSTM WIND 32 SSE INTRACOASTAL CIT 29.34N 92.01W
08/16/2010  E40 MPH          GMZ455             LA   PUBLIC

            OIL PLATFORM SOUTH MARSH ISLAND 236 ESTIMATED WINDS OF 40
            MPH.

&&

JNUNN
Local storm report, Aug 16, 9:53 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
953 AM CDT MON AUG 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     MARINE HAIL      27 SW BURNS POINT       29.33N 91.87W
08/16/2010  M67.00 INCH      GMZ455             LA   PUBLIC

            OIL PLATFORM SOUTH MARSH ISLAND 239 REPORTED WINDS OF 67
            MPH.

&&

JNUNN
Special weather statement, Aug 16, 12:19 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1219 PM CDT MON AUG 16 2010

TXZ180-181-201-161815-
JASPER TX-TYLER TX-HARDIN TX-
1219 PM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR JASPER...TYLER AND HARDIN
COUNTIES UNTIL 115 PM CDT...

AT 1215 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER MT. UNION...MOVING SOUTHWEST AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...SPURGER...
FRED AND CANEY HEAD.

THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

LAT...LON 3029 9405 3051 9441 3081 9406 3070 9389

23
Special weather statement, Aug 16, 1:28 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
128 PM CDT MON AUG 16 2010

LAZ041-TXZ181-182-201-215-216-161930-
CALCASIEU LA-NEWTON TX-JASPER TX-HARDIN TX-JEFFERSON TX-ORANGE TX-
128 PM CDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR CALCASIEU PARISH...SIGNIFICANT
WEATHER ADVISORY FOR NEWTON...JASPER...HARDIN...JEFFERSON AND ORANGE
COUNTIES UNTIL 230 PM CDT...

AT 125 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 4 MILES WEST OF
LUMBERTON TO 4 MILES NORTHWEST OF ORANGE...MOVING SOUTH AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND...BEAUMONT...PINE FOREST...ORANGE...WEST
ORANGE...VIDOR...ORANGEFIELD AND ROSE CITY.

THE PRIMARY THREATS FROM THESE STORMS ARE CONTINUOUS LIGHTNING AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 2968 9437 2989 9438 2989 9441 3039 9436
      3019 9370 3006 9371 2997 9379 2995 9385
      2983 9394 2979 9394 2977 9389 2971 9385
      2967 9384 2967 9406 2962 9418

MM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:21 AM CDTSpecial Marine WarningLCH54 min
Aug 16, 1:13 AM CDTSpecial Marine WarningLCH62 min
Aug 16, 4:43 AM CDTSpecial Weather StatementLCHSaint Landry, Saint Martin62 min
Aug 16, 5:37 AM CDTSpecial Weather StatementLCHLafayette, Saint Martin53 min
Aug 16, 6:02 AM CDTSevere Thunderstorm WarningLCHIberia, Vermilion58 min
Aug 16, 6:05 AM CDTSpecial Marine WarningLCH55 min
Aug 16, 6:52 AM CDTSpecial Marine WarningLCH53 min
Aug 16, 7:03 AM CDTSpecial Weather StatementLCHVermilion57 min
Aug 16, 7:42 AM CDTSpecial Marine WarningLCH63 min
Aug 16, 8:06 AM CDTSpecial Marine WarningLCH54 min
Aug 16, 8:12 AM CDTSpecial Marine WarningLCH63 min
Aug 16, 1:52 PM CDTSpecial Marine WarningLCH83 min
Aug 16, 2:25 PM CDTSpecial Marine WarningLCH50 min
Aug 16, 3:11 PM CDTSpecial Marine WarningLCH64 min
Aug 16, 3:51 PM CDTSpecial Marine WarningLCH54 min
Aug 16, 4:05 PM CDTFlash Flood WatchLCHAvoyelles, Evangeline, Lafayette, Saint Landry, Saint Martin71 hr
Aug 16, 12:19 PM CDTSpecial Weather StatementLCHJasper56 min
Aug 16, 1:28 PM CDTSpecial Weather StatementLCHJefferson, Orange62 min
Aug 16, 2:24 PM CDTSpecial Weather StatementLCHOrange66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.